Hyperthyroid and pain??? - Cat Forum : Cat Discussion Forums
 
LinkBack Thread Tools
post #1 of 7 (permalink) Old 04-09-2008, 10:30 AM Thread Starter
Cat
 
Join Date: May 2004
Location: Texas
Posts: 99
Hyperthyroid and pain???

I have lost two cats to hyperthyroidism. My mother now has a cat with the same problem. I allowed my two cats to live much longer than they should have. They were down to skin and bones and quality of life was next to nothing. I have beat myself up over this many times.

My mother's cat has started throwing up now, having a little diahrrea, and is a bit lethargic. (I know--cats with hyperthyroidism usually are hyper-active, but neither of mine were either.)

What I'm hoping someone will know is this--do you think that her cat is in pain or discomfort? He has been on meds for a few months now, and did gain one pound back, but the throwing up and hair pulling has gotten worse.

My mother wants to know this so that she doesn't leave it go too long. She can't afford the other treatments.

It takes a very strong person to manage a feral cat colony. I'm am weakening.
beth1954 is offline  
Sponsored Links
Advertisement
 
post #2 of 7 (permalink) Old 04-09-2008, 11:17 PM
Cat Addict
 
Join Date: Apr 2005
Location: No. CA
Posts: 2,476
Can't help sorry but sending purrs and prayers
dmcwlvssr is offline  
post #3 of 7 (permalink) Old 04-10-2008, 12:19 AM
Super Moderator
 
Join Date: May 2006
Location: New Hampshire
Posts: 20,634
No ideas for you, other than maybe the prescription dosage needs to be adjusted....has he been back to the vet? Maybe Dr. Jean will have some advice the next time she logs on. Good luck, hope he improves.



Holly, Misty & their friend, Jake, the dog.
Onyx, Callie May, Maggie & Kobi forever in my heart.
Yes, I know I need a new signature pic...someday...
doodlebug is offline  
post #4 of 7 (permalink) Old 04-10-2008, 12:34 AM
Cat Addict
 
Nell's Avatar
 
Join Date: Apr 2005
Posts: 1,713
Medication suppresses the thyroid gland, if the correct amount of medication is given, the cat should not be losing weight and should not show other symptoms of hyperT (such as hyperactivity or ravenous appetite).
Cats do not usually die from hyperthyroidism if its treated promptly. The disease is completely reversible with medication, and unless the cat has other medical problems, she can likely lead a normal life for many more years.

When was the last time she took the cat to the vet to have a blood panel done? When a cat is first diagnosed, it usually requires several blood tests over several months and usually several adjustments to the amount of medication to get it right, and then the cat should have a blood test done about ever 6 months and/or whenever they start showing abnormal behavior to make sure her thyroid levels are where they should be and that all her other organs are functioning well. Medication should be split up so its give twice a day, every day, at the same time.

My cat, Trixie, has had hyperthyroidism for over 3 years. I've noticed that with her, vomiting is a sign that her medication needs to be adjusted.

I think the cat needs to see a vet and have a full blood panel including T4, then you will know more.
Nell is offline  
post #5 of 7 (permalink) Old 04-10-2008, 12:36 AM
Premier Cat
 
Join Date: Jun 2005
Posts: 4,366
I would think the meds need to be adjusted as doodlebug said.
When my cat was diagnosed with hyperthyroidism they put him on methimazole. I had to take him back for blood tests every three weeks until they got the dosage just right. Then he was monitored regularly after that. He lived several years with the disease just fine. No side effects, just a happy healthy cat. It was actually cancer that got him at 14. There should not be any vomiting or diarrhea. It's possible that the meds aren't working or need to be adjusted. I'd go back to the vet.
Good luck!

Victoria
nanook is offline  
post #6 of 7 (permalink) Old 04-10-2008, 09:47 AM
Banned
 
Join Date: Aug 2003
Location: Saskatchewan, Canada
Posts: 1,260
Re: Hyperthyroid and pain???

Quote:
Originally Posted by beth1954
My mother's cat has started throwing up now, having a little diahrrea, and is a bit lethargic.
These are classic side effects of Methimazole (Tapazole). Please tell your mom to make an appointment with the vet so that they can adjust the amount of medication she is giving.
queen of the nile is offline  
post #7 of 7 (permalink) Old 04-12-2008, 05:25 PM
Cat Addict
 
Join Date: Jan 2004
Posts: 2,269
It really is necessary to monitor the cat when he is first put on methimazole (Tapazole). If it's been months without a recheck, then I agree, it's time!

Jean Hofve, DVM
www.littlebigcat.com
Boulder, Colorado
drjean is offline  
Sponsored Links
Advertisement
 
Reply

Quick Reply
Message:
Options

Register Now



In order to be able to post messages on the Cat Forum : Cat Discussion Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.

User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.

Password:


Confirm Password:
Email Address
Please enter a valid email address for yourself.

Email Address:
OR

Log-in









Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page



Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On

 
For the best viewing experience please update your browser to Google Chrome